Texas, 2011

Excessive Heat in Texas, August 4, 2011

August 4, 2011 · NWS SHV · 1 event in 1 county or zone

Afternoon temperatures on August 4th were near 110 degrees about the time a 17 car train derailed near Mineola, Texas. The accident occurred near CR 2790 and FM 1804.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Afternoon temperatures on August 4th were near 110 degrees about the time a 17 car train derailed near Mineola, Texas. The accident occurred near CR 2790 and FM 1804. Wood County officials blamed the heat for warping the metal train tracks. There were no report of injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 4, 1:48 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 4, 1:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT THU AUG 4 2011

.DISCUSSION...
OBS ACROSS THE REGION THIS AFTN SHOWING ANOTHER TEMP RECORD-
BREAKING DAY. TEMPS SHOULD BEGIN TO SLOWLY COOL DOWN MOVING INTO
THE WEEKEND...ALTHOUGH HOT AND DRY SOIL SHOULD KEEP THAT RATE
SLOWER THAN WHAT GUIDANCE HAS ADVERTISED. DESPITE THE SLOW COOL
DOWN...HEAT ADVISORIES OR WARNINGS WILL LIKELY STILL BE NEEDED
THROUGH THE WEEKEND.

PATTERN SHIFT COMING...AS MODELS CONTINUE TO WEAKEN THE RIDGE
FROM THE E THIS WEEKEND. DEVELOPING TROF EARLY IN THE WORK WEEK
WILL EVENTUALLY FORCE THE RIDGE BACK TO THE W OVER AZ/NM. RAIN
CHANCES...ESPECIALLY ACROSS THE NE...HAVE BEEN INTRODUCED AND MAY BE
INCREASED AS MODELS CONTINUE TO SHOW MORE CONSISTENCY BETWEEN RUNS.

NW FLOW STILL LOOKS TO SET UP ACROSS THE REGION BY MID WEEK...AND
REALLY TAKES HOLD BY LATE IN THE WORK WEEK AS THE TROF DEEPENS.
CERTAINLY TOO EARLY TO PUT TOO MUCH FAITH IN THE MODELS...BUT
CURRENT THU-SAT FCST DEVELOPS MULTIPLE NW FLOW MCS/S. WITH
EXTREME DROUGHT ONGOING ACROSS MOST OF THE CWA...THIS MIGHT BE THE
ONE SITUATION WHERE AN MCS /OR MULTIPLE ONES/ WOULD BE WELCOME.

WITH NW FLOW SETTING UP NEXT WEEK...TEMPS WILL CONTINUE TO BE ON
THE DOWNWARD SLIDE BACK TOWARD SEASONAL NORMS. IF MODEL FCSTS PAN
OUT...THE ENTIRE REGION COULD BE SEEING LOW TO MID 90S BY LATE
NEXT WEEK. /12/

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH 06/00Z. SCT CU BETWEEN 6 AND
8 KFT THIS AFTERNOON BECOMING CLEAR AFTER 00Z. BRIEFLY LOWER CIGS
AND VISIBILITIES VICINITY OF WIDELY SCATTERED CONVECTION...MAINLY
NORTH OF A KPRX TO KMLU LINE. CONVECTION SHOULD DIMINISH SHORTLY
AFTER SUNSET...WITH SCT TO BKN CLOUDS AROUND 10 KFT PERSISTING
LONGER IN AREAS EXPERIENCING THE CONVECTION. SURFACE WIND MOSTLY
SOUTHWEST 5-10 KTS...BECOMING SOUTH 5 KTS OR LESS AFTER 00Z. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82 107  80 106  80 /  10  20  20  10  10
MLU  81 105  80 105  79 /  10  20  20  20  20
DEQ  78 109  77 108  78 /  20  20  20  20  20
TXK  82 109  79 107  79 /  20  20  20  20  20
ELD  81 107  79 105  78 /  20  20  20  20  20
TYR  84 108  82 107  81 /  10  10  10  10  10
GGG  83 108  81 106  81 /  10  10  10  10  10
LFK  78 106  78 104  77 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

12/14
Hazardous weather outlook, Aug 4, 10:56 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU AUG 4 2011

ARZ070-071-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-051200-
MILLER-LAFAYETTE-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-
DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-FRANKLIN-TITUS-
CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. TEMPERATURES WILL
RANGE FROM 105 TO 110 DEGREES...WITH HEAT INDEX VALUES REACHING
INTO THE 110 TO 120 DEGREE RANGE. PRECAUTIONS TO PROTECT AGAINST
THE HEAT WILL BE NEEDED TODAY FOR EXTENDED TIME SPENT OUTDOORS...OR
IN AN INSUFFICIENTLY COOLED BUILDING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

LITTLE IF ANY RAIN WILL OCCUR DURING THE NEXT FEW DAYS...AS THE UPPER
RIDGE REMAINS PARKED DIRECTLY OVER THE FOUR STATE REGION. AS A
RESULT...HIGH TEMPERATURES WILL CONTINUE TO SOAR WELL ABOVE 100
DEGREES ACROSS THE REGION. PRECAUTIONS TO PROTECT AGAINST THE
HEAT WILL BE NEEDED INTO THE WEEKEND...AND PERHAPS BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

ARZ050-051-059>061-072-073-OKZ077-051200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-COLUMBIA-UNION AR-
MCCURTAIN-
1156 AM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. TEMPERATURES
WILL RANGE FROM 105 TO 110 DEGREES...WITH HEAT INDEX VALUES
REACHING INTO THE 110 TO 120 DEGREE RANGE. PRECAUTIONS TO PROTECT
AGAINST THE HEAT WILL BE NEEDED TODAY FOR EXTENDED TIME SPENT
OUTDOORS...OR IN AN INSUFFICIENTLY COOLED BUILDING.

A FEW ISOLATED THUNDERSTORMS MAY BE POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. GUSTY WINDS AND FREQUENT LIGHTNING
WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

LITTLE IF ANY RAIN WILL OCCUR DURING THE NEXT FEW DAYS...AS THE UPPER
RIDGE REMAINS PARKED DIRECTLY OVER THE FOUR STATE REGION. AS A
RESULT...HIGH TEMPERATURES WILL CONTINUE TO SOAR WELL ABOVE 100
DEGREES ACROSS THE REGION. PRECAUTIONS TO PROTECT AGAINST THE
HEAT WILL BE NEEDED INTO THE WEEKEND...AND PERHAPS BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Wood

When
August 4, 2:00 PM CST
Where
Wood forecast zone
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319842.